Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Goodland, KS

July 5, 2003Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2003, 7:34 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:34 PM MDT (01:34 UTC)
Expired
Jul 5, 2003, 8:15 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4636 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 060134
SVRGLD
COC017-063-060215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 815 PM MDT

* AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF STRATTON TO 13
  MILES SOUTH OF FIRSTVIEW...OR FROM 21 MILES NORTHWEST OF BURLINGTON
  TO 17 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BETHUNE AT 745 PM MDT
  CHEYENNE WELLS AT 750 PM MDT
  BURLINGTON AT 800 PM MDT
  ARAPAHOE AT 810 PM MDT

HAIL UP TO THE SIZE OF DIMES AND STRONG AND DAMAGING WINDS OF 75 MPH 
OR MORE CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3947 10273 3862 10274 3862 10206 3950 10206

DLF

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:00 PM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM MDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT JUL 5 2003

FORECAST CONCERNS ARE ON THE CHANCES OF ISOLATED CONVECTION AS WELL
AS CONTINUATION OF ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7
DAYS.

TONIGHT...BEST INSTABILITY AXIS EXTENDS FROM NORTHEAST TO SOUTHWEST
WHERE CURRENT SATELLITE HAS TOWERING CUMULUS DEVELOPING ABOUT 3
HOURS EARLIER THAN THIS TIME YESTERDAY. HOWEVER...AS WAS THE CASE
LAST NIGHT CIN VALUES JUST A BIT TOO MUCH FOR SCATTERED ACTIVITY AS
VALUES ARE GREATER THAN 50 J/KG PER 12Z ETA. WILL KEEP ANY POPS VERY
LOW AND ONCE SUNSET APPROACHES DONT EXPECT TO SEE MUCH OF ANYTHING
LEFT. WINDS WILL CONTINUE FROM THE SOUTH TO SOUTHWEST WITH WINDY
CONDITIONS EARLY EAST AND SOUTH OF THE SURFACE BOUNDARY. MINS NEAR 65
WEST TO NEAR 70 EAST.

SUNDAY...SURFACE TROUGH LINGERS ACROSS THE AREA WITH INSTABILITY
AXIS ONCE AGAIN SETTING UP FROM NORTHEAST TO SOUTHWEST ACROSS THE
AREA. CIN VALUES ARE LESS THAN 30 J/KG FROM NEAR KMCK THROUGH KGLD
TO NEAR TRIBUNE. COULD SEE A FEW STORMS NORTH OF THE INTERSTATE IN
THIS INSTABILITY AXIS AS FURTHER SOUTHWEST 700 TEMPS GREATER THAN
+16C. WITH SOME INCONSISTENCIES REGARDING CIN VALUES AND 700 TEMPS
FROM 00Z RUNS TO 12Z RUNS WILL ONLY KEEP SLIGHT CHANCE POPS AT THIS
POINT. OTHERWISE...CONTINUED HOT. LOOKS LIKE A CHANCE OF POPS WILL
BE NEEDED SUNDAY NIGHT AS A MODEST 500 VORT MAX/LOW LEVEL JET...AND
INCREASING 250 JET WINDS ASSIST SOME EVENING AND OVERNIGHT PRECIP
ALONG THE 700 MB THETA-E AXIS. THE SUGGESTION OF PRECIP IS ADVERTISED
BY THE ETA/NGM/GFS. WILL TREND TOWARD THE WARMER ETA/UKMET WITH
READINGS 100 TO 105. LOWS AGAIN 65 WEST TO NEAR 70 EAST.

MONDAY...STATIONARY FRONT STRUGGLES TO PUSH THROUGH THE AREA...
GETTING HUNG UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA.
MOISTURE AND LIFT ARE ALL PRESENT ONCE AGAIN WITH THE QUESTION BEING
HOW STRONG IS THE CAP. LATEST ETA SHOWS 30-50 J/KG OF CIN SO SLIGHT
CHANCE WORDING IS WARRANTED ONCE AGAIN. HIGH TEMPS A BIT COOLER WITH
LOWER 90S NORTHWEST TO NEAR 100 EAST/SOUTHEAST.

TUESDAY...WEAK FRONT BACKS INTO NORTHERN PART OF THE AREA BUT RELIEF
FROM HEAT ALSO NIL AS 850 TEMPS SUPPORT HIGHS NEAR 100 ONCE AGAIN.
WITH 700 MB TEMPS GREATER THAN +16C WILL PULL CHANCES OF PRECIP.
WILL NEED TO WATCH NORTHERN PART OF THE AREA THOUGH AS SLIGHTLY
COOLER TEMPS ARE FORECAST AND THE FRONT AS A FOCUS.

IN THE EXTENDED FORECAST (WEDNESDAY-SATURDAY)...UPPER LEVEL RIDGE IS
THE DOMINANT WEATHER FEATURE DURING THE 4 TO 7 DAY PERIOD. LATEST
LONG RANGE GUIDANCE REMAINS IN GENERAL AGREEMENT WITH PREVIOUS RUNS
IN KEEPING THE FORECAST AREA HOT AND DRY. TEMPERATURES THROUGH THE
PERIOD AROUND THE 100 DEGREE MARK WITH OVERNIGHT LOWS IN THE LOW/MID
60S WEST TO NEAR 70 EAST. CONVECTIVE CHANCES CLOSE TO NIL GIVEN 700
TEMPS +16C AND HIGHER. WILL KEEP FORECAST DRY.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 5, 10:22 AM MDT, 9 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY WARM AND DRY AIR MASS SITUATED ACROSS THE TRI STATE AREA WILL
MAKE IT DIFFICULT FOR THUNDERSTORMS TO DEVELOP TODAY. HOWEVER...
ISOLATED STORMS CANNOT BE RULED OUT. IF ANY STORMS DEVELOP...THE
MAIN THREAT WOULD BE DAMAGING WIND AND POSSIBLY SOME LARGE HAIL.

HEAT WILL ALSO BE A CONCERN AGAIN TODAY ACROSS THE TRI STATE AREA.
TEMPERATURES ARE FORECAST TO RANGE FROM THE UPPER 90S IN FAR EASTERN
COLORADO TO 103 AT HILL CITY...SO DRINK PLENTY OF WATER TO REMAIN
HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR
CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS
NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT
SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN
AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A TROUGH OF LOW PRESSURE
IN EASTERN COLORADO SUNDAY AFTERNOON AND MOVE ACROSS THE TRI
STATE AREA SUNDAY EVENING. THESE STORMS WILL LIKELY BE HIGH BASED
WITH THE MAIN THREAT BEING DAMAGING WIND. AN ISOLATED STORM COULD
PRODUCE LARGE HAIL. LATE DAY THUNDERSTORMS WILL BE POSSIBLE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS/JDK

In the hours before

Special weather statement, Jul 5, 2:51 PM MDT, 4 hours 43 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH #646 IN EFFECT FOR THE TRI-STATE AREA
UNTIL 9 PM MDT (1000 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE TRI-STATE AREA UNTIL 9 PM MDT (1000 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED:

IN COLORADO: YUMA...KIT CARSON...CHEYENNE

IN KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...
WICHITA

IN NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.REMEMBER...
A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT
Local storm report, Jul 5, 4:48 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0431 PM    TRIBUNE                   KS   1 INCH HAIL
07/05/03   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 5:43 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    8 SE OAKLEY               KS   WIND DAMAGE
07/05/03   GOVE                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:38 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
Jul 6, 5:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.